Jump to content
ACN Latitudes Forums

Supplements causing flare or something else?


Recommended Posts

Hoping someone wiser can help. Some backstory:

My son has had PANS since 2014 but was only diagnosed, and began treatment, this August. He tested positive for Bartonella, Babesia, Ehrlichiosis and some evidence of Lyme exposure. Original treatment was really successful and we had two incredible months with him before he flared again December. About a month ago, our doctor took him off all antibiotics to see if he would improve. He didn't. Things got worse. He's now been on Amoxycillin and Bactrim for about a month and he was improving. However, on Monday, we started him on iron supplements, vitamin c, and GABA. Incredibly, he slept through the night for two of the last four nights (for which I am so, so grateful). However, beginning on Wednesday, I saw a resurgence of some symptoms: OCD, mood lability, slowness/distractibility. This afternoon and tonight, he had several panic attacks (The first in quite some time).

So, what I'm wondering is, could the new supplements be causing the resurgence of symptoms? Or are the medications not working, or is this a new flare? How do I even know? Lots of kids are sick at school.... Feeling so frustrated trying to tease out what's going on and how to help him. Please share if you have any thoughts.

Grateful to you all.

Link to post
Share on other sites

There are a few things to consider in this situation. First, how much GABA is he getting and when do you give it to him?  Is he also on Theanine (it helps produce GABA)?  Too much GABA can actually be converted back to glutamate, increasing that fight or flight response. You would see a jumpier, more anxious and fearful child in that case. You can try giving him GABA just once after dinner (and not in the morning). Second, are you doing anything to help him detox and excrete what the antibiotics are killing?  If not, he likely needs kidney and liver support to start and perhaps something to help detox the brain. We use a homeopathic called Drainage Tone for brain detox. It really helps. We get it from our chiropractor or our doctor. Finally, when you start killing bacteria with the antibiotics, often yeast is released too (it hides in the cells with the bacteria and viruses). So, look for signs of a yeast flare. Perhaps treat with an anti-fungal like Nystatin or Lauricidin. Makes sure he drinks lots of water, give him epsom salt baths to help with detox, and, if you have access, a dry sauna. Hope some of these suggestions help. 

Link to post
Share on other sites

SuzanneR,

Thank you so much for you response. I'm giving him 1 capsule of GABA (470mg) prior to bedtime. So, when he was struggling last night, he hadn't had any in about 24 hours.... I'm not sure how long it would stay in his system. He isn't currently taking Theanine. But, perhaps I should talk to the doctor about adding it? 

We will be adding in Milk Thistle to support his liver this week. Tests showed that his liver enzymes (AST) were high. Other than that we aren't doing anything for detox besides epsom salt baths. 

I hadn't thought about yeast flare. What are the signs?

Thank you, thank you, for you help! Watching him have panic attacks kills me. 

Link to post
Share on other sites

I have posted this before, but it bears merit to repeat. Sometimes even though the supplements are good, and detox well, some kids cannot handle it.  If the body is not getting rid of the released toxins fast enough, you will get serious issues (like what you mentioned before).  I will refer to my grandfather, when in the hospital with severe liver disease, and talking a lot of nonsense, the doctors gave him an enema.  As soon as his colon cleansed, he was back to normal, mentally.

With our kids, we might no know how stressed their digestive systems, and as a result, their livers are.  Making sure that they have a bowel movement AT LEAST ONCE A DAY is a must!  Some kids might need more.  You will see the difference immediately.  I know I have.  You can use enemas if necessary, but gentle colon cleansing is probably better.

 

Link to post
Share on other sites

Thank you all for your thoughts. DS now has the flu, so it’s hard to tell what is happening and after, I’m imagining, it will be even harder to tell what’s going on. I’m so frustrated. I feel like I’ll never figure out what’s going on- what’s causing what. 

Bws1565, I hadn’t ever thought about that. I will have to pay more attention. Thank you.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...